# SDR 2020FA0000152

- Difficulty date: June 16, 2018
- Submitted: February 12, 2020
- Operation: General aviation
- Aircraft: N16566
- Make and model: Piper PA-28R-200
- Aircraft serial: 28R7335164
- Engine: Lyc IO360C1C
- Propeller: Hartzl HCC3YR
- System (JASC): 3220 · Nose/Tail Landing Gear
- Part: Guide
- Part number: 67107000
- Condition: Cracked
- Location: Nlg
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

THIS MALFUNCTION LEAD TO A NOSE GEAR UP LANDING.  THE NLG APPEARS TO HAVE RETRACTED IN AN OFF-CENTER POSITION.  INSPECTION POST INCIDENT REVEALED A CRACKED ALIGNMENT GUIDE, WHICH IS FIXED TO THE TOP OF THE NLG STRUT.  THIS PART IS RESPONSIBLE FOR ENSURING THE GEAR IS RETRACTED IN TO THE WHEEL WELL IN A CENTERED POSITION.  THE CENTRAL ALIGNMENT BEARING, WHICH CONTACTS THE ALIGNMENT GUIDE JUMPED OVER THE RIGHT SIDE CHANNEL, RESULTING IN THE GEAR RETRACTING AT ABOUT A 25 DEGREE RT TURN POSITION.  THE NLG TIRE SIDEWALL CONTACTED THE FIREWALL CUT OUT, NOT ALLOWING A FULL RETRACTION.  WHEN THE CREW ATTEMPTED EXTENSION OF THE LANDING GEAR, THE OFF CENTERED NOSE GEAR EXTENDED TO A POINT, UNTIL THE NLG STEERING HORN ON THE RT SIDE OF THE NLG STRUT CONTACTED THE MUFFLER SHROUD.  THIS PREVENTED THE GEAR FROM EXTENDING TO A FULL DOWN AND LOCKED POSITION.  PROBABLE CAUSE HIGH TIME ON A PART HIGHLY SUSCEPTIBLE TO METAL FATIGUE WHICH LEAD TO EVENTUAL WEAKENING OF THE MATERIAL AND A CRACK.  RECOMMENDATIONS TO PREVENT RECURRENCE:  SPECIAL AIRWORTHINESS INFORMATION BULLETIN (SAIB) TO ALERT OPERATORS OF POSSIBLE FAILURES OF THIS PART.  AIRWORTHINESS DIRECTIVE MANDATING RECURRING INSPECTIONS OF THIS PART.  APPLYING A LIFE LIMIT TO THE PART IN FLIGHT HOURS/YEARS.
